| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Bipolar Counseling
September 2000

Q. What sort of counseling would you recommend for a patient who is bipolar, 64-years-old, and whose husband died quite suddenly of lung cancer? She seems to be coping with it fairly well, and family support is good (according to her). But, I am still worried about her mental state because she hasn't talked or visited anyone other than me (her GP) in several months.

A. As you know, there is a wide range of reactions to a death of a spouse. Some people are devastated; others do "well." The point, though, is that the death of a spouse is one of the most stressful events in a person's life. So you have reason to be concerned if the patient 'seems to be coping fairly well.'

On the other hand, just because she is bipolar doesn't mean she will take the death worse than anyone else. Good family (and friend) support is critical, and she probably has this. While I think it critical to ask her if she wants more support than you, her family, and her friends are offering, I don't think it is mandatory that she sees someone now. Offer her the names and numbers of support groups for those who have lost a spouse, let her know you are available, and make sure anyone covering for you knows the story.

Often things will go fine. Occasionally, she will ask for help in the future perhaps at the holidays or the anniversary of her husband's death, traditionally difficult times.

Several Web sites may be of interest. At http://www.rock.uwc.edu/psych/psy362/Death/Psych_Web_Museum.htm researchers discuss their findings after interviewing people after the death of spouse. The Denver Post has a list of sites for grief support groups at http://www.denverpost.com/support/sup3.htm. I know you are not likely in Denver, but this will give you some ideas if you don't know where to look in your community.

DisclaimerBack to Ask the Medical Experts